Are antidepressants safe in patients with coronary heart disease?
An investigation published in the current issue of Psychotherapy and Psychosomatics explores the cardiac events that may occur with the use of antidepressant drugs in coronary artery disease. The aim of this study was assessing the use of antidepressants by class in relation to cardiology practice recommendations, and the association of antidepressant use with the occurrence of major adverse cardiovascular events including death.
This is a historical cohort study of all patients who completed cardiac rehabilitation between 2002 and 2012 in a major CR center. Participants completed the Patient Health Questionnaire (PHQ-9) at the start and end of the program. A linkage system enabled ascertainment of antidepressant use and MACE through 2014. Of the 1,694 CR participants, 1,266 (74.7%) completed the PHQ-9 after the program. Depressive symptoms decreased significantly from pre- to post-program (p < 0.001). Overall, 433 (34.2%) participants were on antidepressants, most often selective serotonin reuptake inhibitors (SSRI; n = 299; 23.6%).
The proportion of days covered was approximately 70% for all 4 major antidepressant classes; discontinuation rates ranged from 37.3% for tricyclics to 53.2% for serotonin-norepinephrine reuptake inhibitors (SNRI). Antidepressant use was significantly associated with lower depressive symptoms after cardiac rehabilitation (p < 0.001). After a median follow-up of 4.7 years, 264 (20.9%) participants had a major adverse cardiovascular event. After propensity matching based on pre- cardiac rehabilitation depressive symptoms among other variables, participants taking tricyclics had significantly more major adverse cardiovascular events than those not taking tricyclics, as well as those taking atypicals versus not and those on SSRI. There was no increased risk with use of SNRI.
These findings suggest that the use of antidepressants was associated with lower depression, but the use of all antidepressants except SNRI was associated with more adverse cardiovascular events.